Alert archive / Oregon / Wind Advisories in 2015

Wind Advisory 20, NWS Medford, OR

November 18, 2015Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Nov 18, 2015, 1:47 PM PST for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Nov 19, 2015, 4:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2015, 1:47 PM PST (21:47 UTC)
In effect from
Nov 19, 2015, 4:00 AM PST
Expired
Nov 19, 2015, 7:00 PM PST
In force
15 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WWUS76 KMFR 182147
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
147 PM PST WED NOV 18 2015

CAZ085-ORZ030-031-191200-
/O.NEW.KMFR.WI.Y.0020.151119T1800Z-151120T0600Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
147 PM PST WED NOV 18 2015

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY. 

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING: THURSDAY AFTERNOON THROUGH THURSDAY EVENING.

* LOCATIONS INCLUDE: HIGHWAY 31 NEAR SUMMER LAKE...HIGHWAY 299
  OVER THE WARNERS...HIGHWAY 140 EAST OF LAKEVIEW...AND HIGHER
  TERRAIN.

* IMPACTS: GUSTY WINDS WILL IMPACT TRAVEL ON AREA ROADWAYS...
  PRIMARILY FOR HIGH PROFILE VEHICLES. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

BS
2 follow-up statements
842 
WWUS76 KMFR 191018
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
218 AM PST THU NOV 19 2015

...GUSTY SOUTHWEST THROUGH WEST WINDS TODAY...

.A FRONTAL SYSTEM MOVING THROUGH THE AREA WILL RESULT IN GUSTY
WINDS ACROSS THE AREA THROUGH EARLY THIS EVENING.

CAZ085-ORZ030-031-192300-
/O.EXT.KMFR.WI.Y.0020.151119T1200Z-151120T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
218 AM PST THU NOV 19 2015

...WIND ADVISORY NOW IN EFFECT FROM 5 AM PST THIS MORNING UNTIL 7
PM PST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 45 TO 55 MPH.

* TIMING: THIS MORNING THROUGH EARLY THIS EVENING.

* LOCATIONS INCLUDE: PORTIONS OF HIGHWAY 31 FROM PAISLEY TO SUMMER
  LAKE...HIGHWAY 299 OVER THE WARNER MOUNTAINS...PORTIONS OF
  HIGHWAY 140 EAST OF LAKEVIEW...AND THE MOUNTAINS.

* IMPACTS: GUSTY WINDS WILL MAKE DRIVING MORE DIFFICULT ON AREA
  ROADWAYS... PRIMARILY FOR HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

BTL
911 
WWUS76 KMFR 192131
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
131 PM PST THU NOV 19 2015

...GUSTY SOUTHWEST THROUGH WEST WINDS TODAY...

.A FRONTAL SYSTEM MOVING THROUGH THE AREA WILL RESULT IN GUSTY
WINDS ACROSS THE AREA THROUGH EARLY THIS EVENING.

CAZ085-ORZ030-031-200300-
/O.CON.KMFR.WI.Y.0020.000000T0000Z-151120T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
131 PM PST THU NOV 19 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 45 TO 55 MPH.

* TIMING: THIS MORNING THROUGH EARLY THIS EVENING.

* LOCATIONS INCLUDE: PORTIONS OF HIGHWAY 31 FROM PAISLEY TO
  SUMMER LAKE...HIGHWAY 299 OVER THE WARNER MOUNTAINS...
  PORTIONS OF HIGHWAY 140 EAST OF LAKEVIEW...AND THE 
  MOUNTAINS. 

* IMPACTS: GUSTY WINDS WILL MAKE DRIVING MORE DIFFICULT ON AREA 
  ROADWAYS... PRIMARILY FOR HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Nov 18, 8:42 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 18, 8:42 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
842 AM PST WED NOV 18 2015

.UPDATE...THE CURRENT FORECAST LOOKS MOSTLY ON TRACK WITH ONLY
SLIGHT CHANGES TO MARINE WINDS AND CLOUD COVER. THE 12Z WPC
ANALYSIS SHOWS THE COLD FRONT HOVERING OVER THE CALIFORNIA AND
OREGON BORDER...AND CURRENT RADAR IMAGERY CONCURS THAT SHOWER
ACTIVITY FOR MOST OF OUR AREA TODAY HAS MOSTLY CONCLUDED. THIS
FRONT WILL MOVE NORTHWARD AS A WEAK WARM FRONT AND COULD LEAD TO
SHOWERS FOR THE UMPQUA BASIN AND NORTHWARD FOR TODAY. HAVE LEFT
POPS AND QPF ALONE FOR THIS AFTERNOON AHEAD OF THE NEXT FRONTAL
SYSTEM WHICH WILL CROSS OUR FORECAST AREA TONIGHT. -SCHAAF

&&

.PREV DISCUSSION... /ISSUED 407 AM PST WED NOV 18 2015/

DISCUSSION...
THE LATEST SHORTWAVE TROUGH MOVING THROUGH BROAD ONSHORE FLOW
ACROSS THE PACIFIC NORTHWEST IS BRINGING A ROUND OF MODERATE TO
STRONG WINDS ACROSS THE MOUNTAINS AND PORTIONS OF THE EAST SIDE
THIS MORNING ALONG WITH SOME NOTABLE PRECIPITATION. PRECIPITATION
AMOUNTS OVERNIGHT HAVE BEEN 0.25" TO 0.50" FOR MUCH OF DOUGLAS,
COOS, CURRY, AND WESTERN JOSEPHINE COUNTIES. RED MOUND HAS
RECEIVED NEARLY AN INCH WITH JUST OVER 2 INCHES IN THE LAST 24
HOURS. UNFORTUNATELY, FOR SNOWPACK LOVERS, SNOW LEVELS HAVE BEEN
HIGH OVERNIGHT, AROUND 8KFT. WE DO EXPECT THAT SNOW LEVELS SHOULD
FALL TO ABOUT 6KFT BY THE TIME PRECIPITATION ENDS IN MOST OF THE
MOUNTAINS TODAY, BUT AMOUNTS WILL BE AN INCH OR LESS BELOW 8KFT.
MEANWHILE, WINDS AT SUMMER LAKE AND GREY BUTTE HAVE GUSTED TO 62
AND 78 MPH, RESPECTIVELY, WITH LESSER GUSTS IN THE ADVISORY LEVEL
RANGE FOR SEVERAL MORE SITES ON THE EAST SIDE. WINDS SHOULD BE
PEAKING NOW AND THEN DIMINISHING, SO LEFT THE HIGH WIND WARNING
AND ADVISORY IN EFFECT THROUGH 7 AM PST. IT SHOULD BE NOTED THAT
WE MAY VERY WELL NEED ANOTHER ADVISORY FOR SIMILAR AREAS ON THE
EAST SIDE FROM ABOUT 7 AM PST THROUGH 4 PM PST THURSDAY, AS 700MB
WINDS REACH ABOUT 50 KT PER THE NAM12 AND GFS20 GUIDANCE.

PRECIPITATION WITH OUR COLD FRONT THIS MORNING WILL DWINDLE IN
COVERAGE AND AMOUNTS AS THE DAY GOES ON. THE NEXT SHORTWAVE TROUGH
WILL BE A BROAD WARM FRONT FOLLOWED BY A NOT VERY COLD COLD FRONT
TONIGHT THROUGH THURSDAY NIGHT. STORM TOTAL PRECIPITATION SHOULD
END UP IN THE 1 TO 2 INCH RANGE ACROSS THE OREGON CASCADES AND
COAST RANGE, WITH 0.50" TO 1" ACROSS THE REST OF THE COASTAL
COUNTIES, DOUGLAS COUNTY, AND WESTERN JOSEPHINE COUNTY. AREAS
FROM THE MARBLE MOUNTAINS AND SISKIYOUS WESTWARD WILL LIKELY SEE
0.25" TO 0.50". WE'LL NEED TO BE ON THE LOOKOUT FOR PRECIPITATION
TO BEGIN AS SNOW FROM ABOUT THE CASCADES EASTWARD TONIGHT THROUGH
THURSDAY MORNING, ESPECIALLY IF THERE ARE ENOUGH BREAKS IN THE
CLOUDS TO GET TEMPERATURES DOWN BELOW FREEZING. AT THIS POINT
EXPECT THAT CLOUDS WILL PREVENT SIGNIFICANT COOLING AND WE'LL BE
MOSTLY DEALING WITH RAIN BELOW 6KFT. SNOW LEVELS SURGE UP TO A
SOGGY 8500 FEET DURING THE PEAK OF THE PRECIPITATION EVENT ON
THURSDAY FALLING ONLY TO NEAR 7KFT AS PRECIPITATION ENDS.

FRIDAY THROUGH SATURDAY A WEAKENING LOW PRESSURE WAVE COULD BRING
SOME SHOWERS WITH SNOW LEVELS NEAR 7KFT. THIS PRECIPITATION EVENT
WILL BE LIGHT IF IT ARRIVES AT ALL. AT THIS POINT THE SREF AND
THE ECMWF ARE THE ONLY MODELS HANGING ONTO THIS. IT WILL OTHERWISE
BE A BIT ON THE MILD SIDE THIS WEEKEND WITH TEMPERATURES ABOUT 5
DEGREES ABOVE NORMAL.

TUESDAY THROUGH THURSDAY OF NEXT WEEK BEARS SOME SERIOUS WATCHING
FOR HOLIDAY TRAVELERS, AS NUMERICAL MODELS HAVE BEEN INDICATING
THE POSSIBILITY OF A TRAVEL IMPACTING STORM SYSTEM ACROSS MUCH OF
THE WESTERN UNITED STATES FROM ABOUT CENTRAL CALIFORNIA AND THE
CENTRAL GREAT BASIN NORTHWARD. LONG RANGE ENSEMBLES HAVE BEEN
SHOWING COLDER THAN NORMAL CONDITIONS FOR THIS TIME PERIOD FOR
QUITE SOMETIME- ON THE ORDER OF AT LEAST A WEEK NOW. WHAT'S FAIRLY
NEW IS THE BROAD AND VERY COLD TROUGH THAT MOVES ACROSS ALASKA AND
THEN THE GULF OF ALASKA BEFORE IT COMES INTO THE WEST. WHILE
DETAILS ARE CERTAINLY STILL TO BE DETERMINED, COLD TEMPERATURES
APPEAR LIKELY WITH PASS LEVEL SNOW LIKELY AND LOWER ELEVATION
SNOWFALL EVEN POSSIBLE APPROXIMATELY TUESDAY THROUGH THANKSGIVING
DAY. AT THIS POINT THE ECMWF AND GFS INDICATE LIGHT TO MODERATE
PRECIPITATION DURING THIS TIME PERIOD WITH SNOW LEVELS FALLING
FROM 6KFT DOWN TO NEAR 1.5KFT. STAY TUNED. BTL

AVIATION...FOR THE 18/06Z TAF CYCLE...A COLD FRONT WILL MOVE
THROUGH THE AREA THROUGH EARLY WEDNESDAY MORNING WITH STRONG LOW
LEVEL WESTERLY WINDS THAT WILL BE STRONGEST FROM THE CASCADES
EASTWARD AND LIGHT PRECIPITATION MAINLY WEST OF THE CASCADES. THIS
WILL RESULT IN MAINLY MVFR CIGS AND VSBYS WITH MOUNTAIN OBSCURATION
BUT AREAS OF BOTH VFR AND IFR CONDITIONS. CONDITIONS IMPROVE TO VFR
FROM LATER WEDNESDAY MORNING INTO EARLY AFTERNOON FROM NORTHWEST TO
SOUTHEAST. VALLEY LOW CLOUDS AND FOG ARE EXPECTED TO DEVELOP ON
THE WEST SIDE WEDNESDAY EVENING. /DW

MARINE...UPDATED 230 AM PST WEDNESDAY 17 NOV 2015...STEEP SEAS FROM
MODERATE NORTHWEST SWELL WILL PEAK EARLY THIS MORNING BUT REMAIN
HIGH THROUGH TONIGHT. A WARM FRONT WILL MOVE NORTHEAST THROUGH THE
WATERS TONIGHT AND WILL BE STRONG ENOUGH TO BRING SOUTHWEST WINDS UP
TO NEAR GALE. AREAS MOST LIKELY TO SEE GALE FORCE WINDS ARE FROM
CAPE BLANCO. BY LATE TONIGHT THE STRONG WINDS COULD MOVE VERY CLOSE
TO THE COAST FROM CAPE ARAGO NORTH. SEAS COULD REMAIN VERY STEEP DUE
TO WIND CHOPS AND MODERATE SWELL INTO THURSDAY AFTERNOON.

BY NEXT TUESDAY...BULLETINS INTRODUCE ANOTHER LARGE NORTHWEST SWELL
TRAIN OF 14 FEET AT 13 SECONDS. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...GALE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     PZZ350-356-370.
     SMALL CRAFT ADVISORY FROM 1 AM TO 10 AM PST THURSDAY FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST THURSDAY
     FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 AM TO 4 PM PST
     THURSDAY FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR PZZ350-370-376.

BMS/BTL/FJB/DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:52 AM PSTGale WatchMFR12 hr
Nov 18, 2:52 AM PSTSmall Craft AdvisoryMFR32 hr
Nov 18, 2:52 AM PSTHazardous Seas WatchMFR12 hr
Nov 18, 2:52 AM PSTSmall Craft Advisory for Hazardous SeasMFR43 hr
Nov 18, 3:03 PM PSTHazardous Seas WarningMFR20 hr

Nearby

Wind Advisories in Oregon, 2015Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.